|Ask the Experts|
|Written by Editors, The Menopause Minute|
|Tuesday, 14 February 2012 00:00|
Dear Red Hot Mamas Experts,
What can be done to alleviate night sweats? I get very little sleep due to the frequency and length and intensity of the night sweats. I take Remifemin daily and then one for night. The daytime hot flashes have diminished to a level that I can tolerate. Knowing that they won't last too long, I can usually ride them out but the night sweats are killing me! Any suggestions?
I think your decision to try Remifemin is an excellent one. Another over the counter product that might well prove helpful would be "ICool"-it is a relative of the isoflavones from soy. Now isoflavones do carry some controversy in the breast cancer community-so I always ask my patients with a history of breast cancer to check in with their oncologist. Some oncologists feel that the isoflavones could act like an estrogen; however, many experts believe that the soy acts like Tamoxifen, and blocks the action of estrogen at the breast.
As far as potential medications that could help: SSRI and SNRI antidepressants, in very low doses, can be quite helpful with night sweats and hot flashes. Even a drug like Effexor, whose lowest dose is 37.5 mg, can be effective at that low a dose. Another potential would be a low dose of gabapentin (neurontin)-it can be very helpful with these symptoms.
So there are many possibilities. Do speak with your gynecologist; and if your gynecologist doesn't feel comfortable with menopausal issues, you can always find a menopause expert near you at the North American Menopause Society website, www.menopause.org.
Good Health to You!
Red Hot Mamas Experts
|Last Updated on Monday, 20 February 2012 14:24|